View Full Version : Vicodin/Percocet and itching
07-10-2001, 06:37 AM
I just got my wisdom teeth out a few weeks ago and was prescribed percocet, which I had never taken before. And now I know I can't ever take it again, unless I want to be scratching for hours on end. At the follow up visit I got a refill of vicodin thinking that wouldnt make me itch as much, but of course they do now too. I had taken vicodin (a lower dose though the 5/500 kind) before and never got itchy. Now with this 7.5/750 dose it's just as bad as the percocet.
My question is...why am I soooooo itchy (I've tried taking benedryl with the pills and it doesnt really help) AND, if i ever need pain pills again...what could I take that would actually work ?
07-10-2001, 07:27 AM
a) Allergies. Quite common, actually.
b) Benadryl, although you'd be better off switching to a prescription that doens't make you itch. If you can find one.
07-10-2001, 08:35 AM
I have experienced the same thing. Not as much while I am feeling the full effect of the drug but more as it starts to wear off. For me it happens with pretty much anything opiate based. IANAD but I don't think Benadryl will help. Nothing has ever helped for me other than letting it wear off.
Qadgop the Mercotan
07-10-2001, 09:01 AM
It's a common side-effect of opiate painkillers, and usually doesn't represent a true allergy. Some people are sensitive to a particular type of opiate, some react to all of them this way. One could try taking benadry 30-45 minutes before the opiate, sometimes it helps, sometimes not. In your case, I'd recommend you talk to your doc.
07-10-2001, 09:34 AM
Codeine and the derivatives cause the same problem for me. My doctors have told me to not use them. This may not be a true allergy with the risk of a major reaction, but the doctors don't want to take the chance I suppose.
It's a shame because they have been very effective in controlling pain the few times I used them.
07-10-2001, 02:00 PM
One can build up a tolerance to the side effects. I never itch anymore when I take hydrocodone. But then, I've been taking it on and off over the past four years for sciatica pain.
I've had both mild and severe allergic reactions, and Vicodin itch isn't anything like that. Vicodin itches move when you try and scratch them; hives just itch and itch and itch.
I was told by my doctor that the hydrocodone molecule is broken into several pieces, one of which activates the histamine receptors in your skin, creating the sensation of itch. This isn't quite the same as an allergic reaction, where your body produces histamines in response to an irritant. (I like my doctor - he enjoys explaining this stuff to a patient who can understand it.)
Ask your doctor for a Claritin prescription. He might even have samples to just give you, since you won't need many. Claritin lacks the unpleasant side effects of Benadryl. If your itching is severe and Benadryl or Claritin doesn't help, try taking Axid (I think it's OTC now). There are secondary histamine receptors that Bendadryl and Claritin don't block, but Axid does. That might be your problem.
(Yes, I know Axid is ulcer medicine, but it does this, too. It saved my mother's life when she was in anaphylactic shock and the antihistamines the nurses gave her didn't help. That was scary. Thank God the ER Doc knew to try Axid.)
07-12-2001, 08:41 AM
I really must make an effort to avoid posting in my sleep. I *am* literate, I *am* literate, I *can* read! OK, you already tried Benadryl, no help. Sorry, no further advice to offer.
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.